What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 19, 7:07 PM EST, 5 hours 32 minutes earlier.
Area forecast discussion, May 19, 7:07 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
807 PM EDT Thu May 19 2022
.SYNOPSIS...
A boundary lifts northward across the region tonight with
shower/storm chances. Hot weather Friday/Saturday. A cold front
crosses late Sunday, with a cooler start to the new work week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 805 PM Thursday...
Reconstructed sky conditions and precip trends heading into this
evening as active weather is underway across the southern extent
of the forecast area. One cell in particular has had a decent
longevity of over two hours at the time of writing, but showing
signs of decay as it travels up into the Beckley area.
Looking upstream into the Ohio Valley, an MCV and its
surrounding cluster of thunderstorms remain fairly healthy
heading into sunset, and this will have to be closely monitored
as it makes eastward progress going into the overnight hours.
Prime focus will become southeast Ohio where remnant convection
from this MCV will aim for after midnight. This could lead to
areas of isolated high water issues going into the early Friday
morning hours.
As of 300 PM Thursday...
Lingering stratus deck across portions of the region has broken
into stratocumulus, providing for a warm, pleasant afternoon
across the region with high temperatures topping out in the
upper 70s to low 80s for the lowlands. Shower and thunderstorm
activity is beginning to develop just to the south of the region
along a lingering frontal boundary. This boundary will gradually
lift northwards across the area late this evening through the
overnight period, serving as a focusing mechanism for shower and
thunderstorm development. Portions of the southern/western CWA
have been upgraded into a slight risk for severe weather as a
result, with the main threats being damaging wind gusts, large
hail, and heavy downpours. A few water issues and an isolated
tornado are also possible. Greatest threat for severe weather
will be confined to southern WV, southwest VA, and the Mid-Ohio
Valley. Overnight low temperatures will generally be in the low
to mid 60s for much of the CWA, with 50s across the eastern
mountains.
The aforementioned surface boundary is progged to lift north of
the area by mid morning on Friday. This provides the area with
a hot and dry Friday. High temperatures are progged to reach
the low to mid 90s across the lowlands, translating into the
warmest day of the year thus far. Dew points in the low to mid
60s help to keep heat indices below that of heat advisory
criteria. Sensitive groups should however limit time outside
tomorrow and take precautions if outdoors, given that it will
be the warmest day of the year thus far.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 140 PM Thursday...
Continued hot and humid across the forecast area on Saturday, with
strengthening ridge along eastern U.S. A disturbance moving through
the area on Saturday afternoon/evening will help to kick off showers
and storms across the area, particularly across the far eastern
zones. Overnight low temperatures Saturday night will be quite
muggy, with lows most areas expected to remain in the 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM Thursday...
Cold front will move into the area late Sunday
afternoon/evening, with showers and thunderstorms increasing
across the area as it does so. Still some uncertainty in terms
of any severe, but overall threat is looking to be rather low
owing to lack of significant shear or upper dynamics. Period
still bears watching however. In addition, brief heavy downpours
can be expected from any convection that develops with
anomalously high PW air taking hold across the region.
Frontal boundary will clear the area late Sunday night into
Monday, with additional showers lingering across the region.
Weather pattern becomes more uncertain from Tuesday onward, but
general consensus is for an active pattern to continue, along
with a gradual warming trend.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 805 PM Thursday...
A northward propagating boundary sneaking up from the south this
evening brings with it a line of showers and thunderstorms. At
the time of writing one particular storm was in close quarters
to BKW, dumping heavy rain and hail with a plethora of lightning
strikes. Several rounds of showers and storms will infiltrate
the area overnight, which may lead to brief reductions in flight
rules that may warrant a need for AMDs and TEMPOs.
The warm frontal boundary will continue to push to the north and
east on Friday with drier conditions returning for the second
half of the TAF period.
An intensifying low level jet will arrive into the Central
Appalachians after midnight tonight, with winds around 2,000ft
AGL progged to see an uptick in winds on the upwards of 40-50
KTS. This will inflict the potential of LLWS at most terminals
for the early morning hours Friday, then transforming into
breezy to strong wind gusts after sunrise and through the
remainder of the period. Wind gusts of 20-25 KTS could be
observed at the surface on Friday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Coverage and timing of shower/storms
tonight may warrant AMDs throughout the evening and overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 05/20/22
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z SATURDAY...
IFR possible in showers and thunderstorms on Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/GW
NEAR TERM...MEK/GW
SHORT TERM...SL
LONG TERM...SL
AVIATION...MEK
Hazardous weather outlook, May 19, 1:53 PM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 PM EDT Thu May 19 2022
KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013-024>026-033-
034-201900-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Lincoln-Mingo-Logan-Boone-McDowell-
Wyoming-
253 PM EDT Thu May 19 2022
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
The region is under a slight risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible. An
isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong, heavy thunderstorms are also possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-085-WVZ007>010-014>019-027>029-515>522-201900-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood-
Pleasants-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Clay-Braxton-
Gilmer-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
253 PM EDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
The region is under a marginal risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong, heavy thunderstorms are also possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ011-020-030>032-039-040-523>526-201900-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
253 PM EDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong, heavy thunderstorms are also possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 19, 10:51 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
1151 PM EDT Thu May 19 2022
KYZ101-200415-
Greenup KY-
1151 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of north central
Greenup County through 1215 AM EDT...
At 1151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sciotodale, or over Portsmouth, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portsmouth, New Boston, Letitia, South Shore, Grays Branch,
Sciotoville and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3868 8303 3870 8304 3872 8303 3873 8303
3873 8300 3872 8298 3875 8293 3876 8289
3875 8288 3873 8287 3869 8288 3865 8286
3862 8305 3866 8305
TIME...MOT...LOC 0351Z 245DEG 25KT 3875 8289
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
20Special weather statement, May 19, 10:58 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1158 PM EDT Thu May 19 2022
OHZ066-067-075-076-200445-
Washington OH-Athens OH-Morgan OH-Perry OH-
1158 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of southeastern Perry,
northwestern Washington, Morgan and northern Athens Counties through
1245 AM EDT...
At 1158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nelsonville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Marietta, Nelsonville, Glouster, McConnelsville, Beverly,
Shawnee, Chesterhill, Chauncey, New Straitsville, Malta, Corning,
Buchtel, Lowell, Stockport, Jacksonville, Murray City, Trimble,
Bristol and Hemlock.
This includes Interstate 77 in Ohio between mile markers 2 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 8166 3973 8164 3967 8164 3966 8159
3959 8159 3959 8153 3943 8141 3926 8226
3929 8226 3930 8230 3947 8228 3947 8217
3955 8216 3956 8226 3959 8226 3976 8187
TIME...MOT...LOC 0358Z 260DEG 28KT 3944 8219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special weather statement, May 19, 11:12 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1212 AM EDT Fri May 20 2022
OHZ083-086-087-200445-
Jackson OH-Gallia OH-Lawrence OH-
1212 AM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of central Gallia,
southeastern Jackson and north central Lawrence Counties through 1245
AM EDT...
At 1211 AM EDT, Doppler radar was tracking a strong thunderstorm near
South Webster, or 8 miles south of Oak Hill, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gallipolis, Oak Hill, Rio Grande, Gallia, Vernon, Waterloo, Vinton,
Adamsville, Gage and Centerpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 8269 3875 8266 3885 8265 3885 8270
3904 8244 3903 8235 3883 8216 3880 8221
3879 8222 3863 8263 3873 8270
TIME...MOT...LOC 0411Z 230DEG 36KT 3878 8262
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
20Special weather statement, May 19, 11:18 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
1218 AM EDT Fri May 20 2022
KYZ101-200445-
Greenup KY-
1218 AM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of northwestern Greenup
County through 1245 AM EDT...
At 1218 AM EDT, Doppler radar was tracking a strong thunderstorm over
Letitia, or near Portsmouth, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portsmouth, Letitia, Franklin Furnace, South Shore, Grays Branch,
Sciotoville and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
3868 8303 3870 8304 3873 8303 3872 8298
3875 8292 3876 8289 3875 8288 3873 8287
3869 8288 3866 8286 3861 8285 3856 8310
TIME...MOT...LOC 0418Z 250DEG 35KT 3867 8300
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
20Special weather statement, May 19, 11:45 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
1245 AM EDT Fri May 20 2022
OHZ083-085>087-WVZ007-200515-
Jackson OH-Meigs OH-Gallia OH-Lawrence OH-Mason WV-
1245 AM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of west central Meigs,
Gallia, southeastern Jackson, northeastern Lawrence and northwestern
Mason Counties through 115 AM EDT...
At 1244 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oak Hill, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Pleasant, Gallipolis, Rio Grande, Gallia, Vernon, Waterloo,
Henderson, Vinton, Leon, Cheshire, Adamsville, Southside, Gallopolis
Ferry, Gage, Centerpoint and Kyger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3883 8265 3906 8221 3871 8190 3859 8259
3869 8263 3875 8266
TIME...MOT...LOC 0444Z 247DEG 35KT 3875 8250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
20Special weather statement, May 20, 12:12 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
112 AM EDT Fri May 20 2022
OHZ085>087-WVZ006>008-014-016-200545-
Meigs OH-Gallia OH-Lawrence OH-Jackson WV-Roane WV-Mason WV-
Cabell WV-Putnam WV-
112 AM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of southeastern Meigs,
southeastern Gallia, east central Lawrence, Mason, north central
Cabell, northern Putnam, west central Roane and Jackson Counties
through 145 AM EDT...
At 111 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gallipolis, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Pleasant, Gallipolis, Ripley, Racine, Ravenswood, New Haven,
Buffalo, Kenna, Middleport, Syracuse, Hartford City, Crown City,
Henderson, Leon, Cheshire, Portland, Statts Mills, Lakin, Given and
Kentuck.
This includes Interstate 77 in West Virginia between mile markers 122
and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3912 8182 3863 8148 3861 8168 3863 8170
3861 8172 3854 8234 3878 8246
TIME...MOT...LOC 0511Z 245DEG 41KT 3876 8216
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
20